Skip to content

Research at St Andrews

Synchronization and separation in the Johnson schemes

Research output: Contribution to journalArticlepeer-review

DOI

Open Access permissions

Open

Author(s)

Mohammed Aljohani, John Bamberg, Peter Jephson Cameron

School/Research organisations

Abstract

Recently Peter Keevash solved asymptotically the existence question for Steiner systems by showing that S(t,k,n) exists whenever the necessary divisibility conditions on the parameters are satisfied and n is sufficiently large in terms of k and t. The purpose of this paper is to make a conjecture which if true would be a significant extension of Keevash's theorem, and to give some theoretical and computational evidence for the conjecture.

We phrase the conjecture in terms of the notions (which we define here) of synchronization and separation for association schemes. These definitions are based on those for permutation groups which grow out of the theory of synchronization in finite automata. In this theory, two classes of permutation groups (called synchronizing and separating) lying between primitive and 2-homogeneous are defined. A big open question is how the permutation group induced by Sn on k-subsets of {1,...,n} fits in this hierarchy; our conjecture would give a solution to this problem for n large in terms of k.
Close

Details

Original languageEnglish
Pages (from-to)213-232
JournalPortugaliae Mathematica
Volume74
Issue number3
DOIs
Publication statusPublished - 9 Feb 2018

    Research areas

  • Synchronization, Steiner systems

Discover related content
Find related publications, people, projects and more using interactive charts.

View graph of relations

Related by author

  1. Recent developments on the power graph of finite groups - a survey

    Kumar, A., Selvaganesh, L., Cameron, P. J. & Chelvam, T. T., 26 Jul 2021, (E-pub ahead of print) In: AKCE International Journal of Graphs and Combinatorics. Latest Articles, 31 p.

    Research output: Contribution to journalArticlepeer-review

  2. The geometry of diagonal groups

    Bailey, R. A., Cameron, P. J., Praeger, C. E. & Schneider, C., 7 Jul 2021, (E-pub ahead of print) In: Transactions of the American Mathematical Society. Early View

    Research output: Contribution to journalArticlepeer-review

  3. Diagonal groups and arcs over groups

    Bailey, R. A., Cameron, P. J., Kinyon, M. & Praeger, C., 4 Jul 2021, (E-pub ahead of print) In: Designs, Codes and Cryptography. 11 p.

    Research output: Contribution to journalArticlepeer-review

  4. Forbidden subgraphs of power graphs

    Manna, P., Cameron, P. J. & Mehatari, R., 2 Jul 2021, In: Electronic Journal of Combinatorics. 28, 3, 14 p., P3.4.

    Research output: Contribution to journalArticlepeer-review

  5. Graphs defined on groups

    Cameron, P. J., 15 Apr 2021, (E-pub ahead of print) In: International Journal of Group Theory. In Press

    Research output: Contribution to journalArticlepeer-review

Related by journal

  1. Bitangents of non-smooth tropical quartics

    Lee, H. & Len, Y., 5 Jul 2018, In: Portugaliae Mathematica. 75, 1, p. 67-78

    Research output: Contribution to journalArticlepeer-review

  2. Special issue on computational algebra

    Araújo, J. & Cameron, P. J., 9 Feb 2018, In: Portugaliae Mathematica. 74, 3, p. 171-172 2 p.

    Research output: Contribution to journalArticlepeer-review

  3. Two variants of the froidure-pin algorithm for finite semigroups

    Jonusas, J., Mitchell, J. D. & Pfeiffer, M., 8 Feb 2018, In: Portugaliae Mathematica. 74, 3, p. 173-200 28 p.

    Research output: Contribution to journalArticlepeer-review

ID: 250847949

Top